Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
janana

Accutane Dosing And Side Effects

Hi All,

I'm about 45 days into treatment. I am mostly addressing excessive oil issues. Prior to this, Retin A micro had (mostly) gotten my cystic acne undercontrol, however I still would get them here and there. Retin A did nothing for my blackheads and oil. I am one of the "lucky ones who will never age" however I don't have a photo of me since puberty that I am not drowning in oil. So there's got to be a happy medium, right?

Anyway, I'm about 45 days in (40 mg a day, Female, 130 lbs). When I first started, the normal side effects. Started getting dry, flaking skin (face only), dry lips, inside of nose). So about a week ago, the flaking on my face stopped. Nose is normal. Lips are a little dry, if I didn't use aquafor they would probably be bad, however the first 5 weeks, not having aquafor on, my lips would be uncomfortable, now, I can get away with a little bit of time without and it's not the end of the world.

My question, is it normal for the side effects to subside or is it probable my dose needs to be increased? My doctor had said from the beginning she didn't intend to up my dose since my acne isn't severe at this time and it's mostly for the excessive oil, but I want to increase the likelihood of permanent or long term oil reduction. When I see my doctor next, should I push for a slightly higher dose or is this normal??

Thanks!

Share this post


Link to post
Share on other sites

Well, to start off, upwards of 60% of patients return to normal rates of oil production. This is great for some, but for those such as yourself, a true bane of the medicine. Upping the dose is unlikely to increase the likelihood of permanent reduction in oiliness - though it will better your chances of long-term remission [of acne].

To answer your question, I haven't heard a lot about side effects subsiding mid-course. Unlike most medications, isotretinoin (a fat-soluble substance) accumulates over the course, usually reaching a peak at 8 weeks (also the point in which the rate by which oil production is decreased normalizes). To that extent, most patients, during, and up to several month after their course, will experience Accutane's typical unpleasant side effects (increasing in severity with higher dosages). Though you're on a relatively low dose (0.6-0.7mg/kg), upping the dose is unlikely to vindicate your concerns - though, if you're not bothered by the potential for re-emerging side effects, you can absolutely "push" your doctor about it.

Also worth mentioning, Accutane's side effect profile for low-dose courses is negligible for many. It's possible that by being relatively proactive about treating them (e.g. applying Aquafor), you've reached a point where your skin is moisturized in spite of isotretinoin.

Share this post


Link to post
Share on other sites

Thanks. 40% is still not horrible odds. I've never seen a percent attached but I have read people saying their oil has returned. She seems to feel it can be treated this way. As for aquafor, I had good habits going in to this as for years, between carmex and lipgloss, my lips were never dry, and I mean Never! So I'm really trained in that regards. Moisturizing, not as trained, but really diligent since starting the course. She did tell my side effects would peak at the end of month 2, so when I see her in a week or so, it's definitely worth discussing.

Thanks again!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×